antidepressents or sleep meds affect hair loss?

Discussion in 'Fibromyalgia Main Forum' started by LISALOO, Feb 4, 2009.


    LISALOO New Member

    I had hair loss 5 years ago due to surgery, itcy head, clumps of hair falling out. I started amitriptyline and a couple months later wellbutrin, well the hair loss is happening. I don't think it's klonopin.

    Anyone have any experience, thanks!
    [This Message was Edited on 02/04/2009]

    LISALOO New Member

    no, I just went through the whole panel, t3 reverse t3, everything was fine.
  3. quilp

    quilp New Member

    Have you checked your Basal Body Temperature ? The thyroid may well appear to be working find on the basis of these results but more and more evidence is growing that they are insufficient for the purposes of making a diagnosis. You could still be suffering from hypothyroidism.

    Kind regards Mark
  4. dannybex

    dannybex Member

    I had significant hair loss for about 4 months last spring and earlier summer. About 2 months into it I was found to be borderline anemic. I slowly tapered off the klonopin, (using the valium switch per Professor Heather Ashton), and am now tapering slowly off of that.

    A month or so after I stopped the klonopin, my hair stopped falling out. I was also taking some iron, but the doc said to eat more red meat, and also take a copper supplement (because I was found to be low in copper and copper helps release iron stores to make more red blood cells).

    And I also started a dessicated liver supplement, because it contains iron, copper, vitamin a, vitamin b, etc., in all the proper proportions.

    Cut to six months later. I lose about 20-25 hairs a day, my hemoglobin is up by one point, my hematocrit is now out of the anemic range, and my white blood cell count (also a possible effect of klonopin) is 30% higher -- the first time it's gone up in the 10 years I've been ill.

    I'm not saying this klonopin is the culprit in your case...just relaying what happened in my situation. I'm actually quite shocked that my hair loss has reversed so dramatically. At one point I was losing almost 200 hairs a day!



    p.s. Have you or your doctor checked if it could be due to a fungal infection? Sometimes those antifungal shampoos help as well?
  5. dannybex

    dannybex Member

    I just did a quick google search on both amitriptyline and wellbutrin, and both have hair loss listed as a "rare side effect."

    Google each of them separately. You might also try googling them with "anemia". Wellbutrin lists anemia as a potential side effect.


    LISALOO New Member

    Yes, I went to a dr who did check my Basal Temperature for 2 weeks, no problems there either!
    But thanks

    LISALOO New Member

    It's not a fungal infection. I've had this issue before, it started with an operation several years ago. There was a name due to hair loss from the meds they put you under with. Since then I've been more sensitive to hair loss side effects from meds or supplements (DHEA has been an issue.

    I already take iron, zinc. I love meat and it's one fo the few foods I can eat.

    I couldn't find anything online where someone said klonopin caused hair loss. I've been on that so much longer, so I don't think that's it.

    I won't take copper, because I've been reading A. Gittlemen's book about copper imbalence, it can cause CFS like symptoms. I'm waiting for my hair test to check out metals in my body and if it's out of balence.
  8. deb_46

    deb_46 New Member

    is a lot more common than they list. I've got hair issues, not from AD"s but it's lead me to alot of hair loss sites and there are tons of people that have hair loss from AD's. One article I remember reading said that AD's screw with the thyroid thus causing the hair loss. Not sure about sleep meds. If it were not for the potential more hair loss problems I would be on AD's right now to help with all the stress this DD puts on us but I won't risk the hair.